Many drugs cause side effects, and certain medicines can trigger life-threatening reactions— allergic and non-allergic—in some people. Some medicines also interact with other medications and cause adverse drug reactions. People who take three or four medications each day are more likely to have reactions to drugs. In addition, the use of herbal supplements and alternative medicines, such as St. John’s Wort, can interact with certain drugs and cause health problems.
Adverse drug reactions can occur within minutes or within hours of exposure. They are the fourth leading cause of death in the United States, resulting in more than 106,000 deaths each year.
The most common symptoms of allergic reactions to drugs are:
- Skin rash or hives
- Itchy skin
- Wheezing or other breathing problems
- Diarrhea or constipation
The most common drug that can cause problems is penicillin. Antibiotics, sulfa drugs, barbiturates, and insulin also can cause adverse drug reactions. Some medicines trigger a response from the immune system in people with drug hypersensitivity. The body’s immune system perceives the substance as attacking the body, so it attacks the system.
More than 90 percent of adverse drug reactions do not involve an allergic immune system response. Instead, these reactions may produce a range of symptoms involving virtually any system or part of the body – which often makes them difficult to recognize.
Reactions to drugs may range from mild, such as upset stomach or drowsiness, to severe, life-threatening conditions, such as anaphylaxis. These reactions can occur with prescription medications, over-the-counter medications and supplements or herbal remedies.
Always tell your doctor if you have adverse reactions to medications and wear an identifying bracelet or jewelry such as a MedicAlert® bracelet.